Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 32, NWS Pittsburgh, PA

July 29, 2001Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 29, 2001, 6:20 AM EDT for Tucker County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 6:20 AM EDT (10:20 UTC)
Expired
Jul 29, 2001, 10:15 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 291022
FFWPBZ

WVC093-291415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 AM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 1015 AM EDT

* AT 620 AM EDT...LAW ENFORCEMENT REPORTED FLOODING ALONG ST. GEORGE 
CREEK IN THOMAS. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:50 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 2:50 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 AM EDT SUN JUL 29 2001

FORECAST QUESTION FOR THIS PACKAGE IS DETERMINING NORTHWARD EXTENT
OF HEAVY RAIN THREAT.  SAT LOOP/RADAR SHOW -SHRA/-TSRA CURRENTLY
REMAINING MSTLY S OF MASON-DIXON LINE.  SO FAR PRECIP AMOUNTS HAVE
BEEN FAIRLY LIGHT ACRS MUCH OF THIS AREA...GENERALLY RANGING AROUND
0.25 INCHES.  HOWEVER...AMBER ESTIMATES AND RAIN GAGE READINGS OVER
TUCKER COUNTY WV SHOW SEVERAL REPORTS OF BETWEEN 0.50-1.16 INCHES
OVER THE PAST SIX HOURS.

LOOKING AT MODELS...THEY ALL CONT TO TREND BULK OF HEAVIEST PRECIP
FARTHER SOUTH WITH 00Z RUN.  HOWEVER...MODEL LAYER OMEGAS STILL
SUPPORT HEAVIER PRECIP ACRS SRN TIER OF COUNTIES AS H5 S/W PASSES
OVER AREA.  GIVEN THIS...WL GO AHEAD AND HOIST FFA FOR NRN WV
COUNTIES ALG WITH GARRETT CO MD.  THANKS CRW FOR COORD!  FOR RMDR OF
CWA...WL BACK OFF ON CURRENT POPS TO CHC FOR NRN SECTIONS...LIKELY
FOR SWRN PA...AND CATEGORICAL FOR FFA AREA.

BY TONIGHT...SFC LOW PUSHES OFF EAST COAST AND RIDGE BUILDS INTO
AREA FM NE.  WL INCLUDE LO CHC POPS FOR MOST AREAS FOR EVENING SHRA
AS ANOTHER H5 S/W DROPS ACRS REGION...OTWS WL KEEP M/C.  FOR
MONDAY...SHD SEE A RETURN TO P/S CONDS FOR AREA AS H5 RIDGE BUILDS
IN FM WEST.

LOOKING AT EXTNDD...00Z AVN SHOWS H5 RIDGE IN CONTROL THRU MIDWEEK
SO CURRENT DRY FORECAST LOOKS GOOD.  COULD SEE SOME TSRA FOR THURS
PM AS NEXT FRONT APCHS FM W BUT FOR THIS PKG WL GO WITH CONTINUITY
OF DRY FCST AND HOLD OFF ON PRECIP TIL FRIDAY.

STRAGER

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 PM TODAY FOR ZONE MDZ001.
OH...NONE.
PA...NONE.
WV...FLASH FLOOD WATCH UNTILL 400 PM TODAY FOR ZONES WVZ012...
WVZ021>023...WVZ041.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:38 AM EDTFlash Flood WarningPBZPreston, Tucker6 hr
Jul 29, 2:30 PM EDTFlash Flood WarningPBZPreston, Tucker3 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.